Quantcast

Stop-Smoking Drug May Trigger Violence

September 29, 2008

Q. Last night, my boyfriend became so violent, I was afraid he was going to hit my 22-year-old daughter or me.

He threatened to burn down our home, and he tried to kick me out. I just realized that he started changing in the past two weeks right after he started taking Chantix to quit smoking.

He has never acted like this before. He was so threatening and said such cruel and hateful things.

I read on your Web site about possible violence and aggression from a combination of Chantix and alcohol. My boyfriend drinks beer. As soon as he gets home from work, I’ll tell him to stop taking Chantix. There needs to be a warning about this drug. If nothing else, this frightening reaction can ruin relationships that were going beautifully.

A. Some people taking Chantix have become violent. We have heard from others that alcohol may aggravate aggression linked to Chantix. Even without alcohol, this stop-smoking drug may trigger extreme emotions. One woman wrote: “I took Chantix exactly as prescribed, and within two days, I was a changed person: irritable, with wild mood changes, yelling and screaming at everyone. I would even become violent with close family when things didn’t go my way.”

Find more stories about psychological reactions to Chantix at www.peoplespharmacy.com.

Q. I am concerned about all the drugs my 81-year-old mother-in- law takes. Her forgetfulness has gotten progressively worse, and she is dizzy much of the time.

She is taking: amitriptyline, Aricept, Arthrotec, aspirin, Avapro, Chlor-Trimeton, Levothroid, Lexapro, Lortab, Norvasc, Symbicort and Tylenol Arthritis. Do you see any red flags?

A. You have reason to be concerned. Her medications might be contributing to her dizziness and mental decline. Amitriptyline is prescribed for depression or pain relief. It is rarely appropriate for older people, as it may increase forgetfulness and confusion. The antidepressant Lexapro might push levels of amitriptyline higher than expected.

Both blood pressure medicines (Avapro and Norvasc) can cause dizziness. So can the pain reliever Lortab. If dizziness caused a fall, it could be devastating.

She is getting a double dose of acetaminophen from Lortab and Tylenol Arthritis. This could put a strain on her liver.

We are sending you our Guide to Drugs and Older People with a Drug Safety Questionnaire to encourage her doctors to review side effects and interactions. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped (59 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded from our Web site: www.peoplespharmacy.com.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: www.peoplespharmacy.com.

[copyright] King Features Syndicate

(c) 2008 Deseret News (Salt Lake City). Provided by ProQuest LLC. All rights Reserved.




comments powered by Disqus